Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 378, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2018, 7:59 PM MDT for Hamilton County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2018, 7:59 PM MDT (01:59 UTC)
- Expired
- Aug 25, 2018, 8:16 PM MDT
- In force
- 17 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2403 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.8
The text
As transmitted.
728
WUUS53 KDDC 260159
SVRDDC
KSC075-260230-
/O.NEW.KDDC.SV.W.0378.180826T0159Z-180826T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
759 PM MDT SAT AUG 25 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
North central Hamilton County in southwestern Kansas...
* Until 830 PM MDT.
* At 759 PM MDT, a severe thunderstorm was located 16 miles northeast
of Coolidge, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10185 3826 10172 3813 10190 3822 10191
TIME...MOT...LOC 0159Z 209DEG 31KT 3822 10182
HAIL...1.25IN
WIND...60MPH
$$
FINCH2 follow-up statements
542
WWUS53 KDDC 260207
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
807 PM MDT SAT AUG 25 2018
KSC075-260230-
/O.CON.KDDC.SV.W.0378.000000T0000Z-180826T0230Z/
Hamilton KS-
807 PM MDT SAT AUG 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTH CENTRAL HAMILTON COUNTY...
At 807 PM MDT, a severe thunderstorm was located 15 miles south of
Tribune, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10185 3826 10172 3817 10185
TIME...MOT...LOC 0207Z 212DEG 27KT 3824 10178
HAIL...1.00IN
WIND...60MPH
$$
FINCH194
WWUS53 KDDC 260216
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
816 PM MDT SAT AUG 25 2018
KSC075-260226-
/O.CAN.KDDC.SV.W.0378.000000T0000Z-180826T0230Z/
Hamilton KS-
816 PM MDT SAT AUG 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HAMILTON COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3826 10185 3826 10172 3817 10185
TIME...MOT...LOC 0215Z 209DEG 31KT 3831 10173
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 5:27 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 25, 5:27 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 627 PM CDT Sat Aug 25 2018 ...Updated Aviation Discussion... .SHORT TERM...(This afternoon through Sunday) Issued at 1135 AM CDT Sat Aug 25 2018 Passing high clouds over SW KS as of midday, embedded in gentle SW flow aloft, around a strong upper high centered over East Texas. Several weak vorticity maxima in this flow will arrive through this evening, helping to encourage isolated convective development. 12z NAM develops strong instability by 7 pm, with CAPE in excess of 3000 J/kg and lifted indices to -8. Models also depict a significant moisture surge at 850 mb and surface dewpoints, but also show strong capping at 700 mb (up to 14C). All of this to say, feel there will be at least isolated convection across the SW zones by 4 pm, spreading NE this evening, as the latest iterations of the HRRR suggest. Severe weather is unlikely, but with sufficient CAPE/moisture, and several active CAM solutions, some stronger storms can't be ruled out. A low level jet will establish around midnight, with 00z NAM increasing 850 mb winds to near 50 kts, keeping surface winds elevated and the boundary layer well mixed. As such, temperatures tonight will remain warm and elevated, struggling to fall below 70 degrees through Sunday morning (upper 60s west, lower 70s east). Sunday...Hot and windy. Perhaps some convective remnants/debris across the NE zones early as NAM depicts, otherwise pressure gradients will tighten sharply south of a surface low in western South Dakota. 12z GFS/MAV guidance is notably stronger (up to 28 mph sustained) versus 12z NAM/MET, and opted for the stronger solution for the wind grids. A typical Kansas windy day, with gusts of 38-40 mph expected. The strong downslope component along with 850 mb temperatures in the upper 20s C will send temperatures soaring into the upper 90s, with a few locales near the Oklahoma border eclipsing 100 degrees. Summer is still alive and well. .LONG TERM...(Sunday night through Saturday) Issued at 145 PM CDT Sat Aug 25 2018 Dry weather will prevail through the long term, with little opportunity for rainfall. As such, the forecast will focus on a cold frontal passage, and resultant wind shifts and temperature flucuations. Monday appears quite hot, and will be the hottest day of the week. SWly downslope winds along with prefrontal compression, along with 850 mb temperatures spiking to near 30 C, will send afternoon temperatures soaring toward 100 degrees. Most locations will achieve highs in the 97-99 range, with 100-103 expected along the Oklahoma border. SW winds will be strongest across the SE zones, where gusts of 30-40 mph are expected. Model consensus including the 12z ECMWF show the dry cold front entering the NW zones around sunrise Tuesday. Winds will veer northerly and increase through midday, with gusts over 30 mph. Cool advection will knock about 10 C off 850 mb temperatures, allowing for milder afternoon temperatures in the 80s. Frontal and parent wave timing/position is not expected to be favorable for showers and thunderstorms in SW KS. The only zones with a chance will be the far SE (Barber county) which will be nearest the front at peak heating Tuesday afternoon/evening. Any activity in these region would be isolated at best, with the majority of convection favoring NE Kansas. Models do hint at some elevated convection potential north of the frontal boundary Tuesday night/Wednesday morning, with 12z ECMWF favoring southern zones for this activity. Low pops from the model blend were retained. Afternoon temperatures will remain in the 80s on Wednesday, as the frontal boundary resides south of SW KS. The front will return north as a warm front Wednesday night/early Thursday, and will likely initiate at least isolated convection as it does. Much hotter afternoon temperatures will follow on Thursday, but especially Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 626 PM CDT Sat Aug 25 2018 Isolated to widely scattered thunderstorms will be possible early this evening north of a warm front and ahead of an upper level disturbance that will be crossing southwest Kansas between 00z and 06z Sunday. Based on the latest radar trends and the widely scattered nature of these storms am leaning towards not mentioning thunder in the 00z TAFS for DDC. For GCK and LBL will mention a period of VCTS between 00z and 03z Sunday. HYS may also have an slim opportunity for convection, small as it may be, between 03z and 06z. Gusty southeast winds will subside by sunset but continue at 10 to 15 knots. The southeasterly winds will become more southerly overnight as the warm front lifts north across western Kansas. BUFR soundings indicating should we have ceilings early tonight the bases will be in mainly the 5000 to 9000 ft AGL level. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 98 73 99 / 20 10 10 0 GCK 69 96 69 98 / 20 10 10 0 EHA 69 97 68 99 / 10 10 10 0 LBL 72 99 71 102 / 20 10 10 0 HYS 71 96 72 97 / 30 20 10 0 P28 73 97 75 98 / 10 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Burgert
Hazardous weather outlook, Aug 25, 1:30 AM MDT, 18 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 230 AM CDT Sat Aug 25 2018 KSZ030-031-043>046-061>066-074>081-084>090-260730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 230 AM CDT Sat Aug 25 2018 /130 AM MDT Sat Aug 25 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Late evening rain showers and isolated thunderstorms are possible across the western counties of the region ending before midnight. Any storms that do develop are not expected to become strong or severe with the main hazards being frequent lightning and brief periods of heavy rainfall. Otherwise, expect another hot day with afternoon high temperatures in the mid 90s and gusty south to southwest winds up to 25-30mph. Day 1 Hazards ------------- * Lightning: Limited risk * Excessive heat: Limited risk * Non thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Warm temperatures into the mid 90s expected for Sunday through Tuesday along with strong south to southwest winds with gusts up to 25-30mph. A small chance of thunderstorms are possible Wednesday for western and northern counties along the I-70 corridor, but none are expected to be severe at this point in time of the forecast. Warming temperatures for Thursday and Friday pushing back into the mid to upper 90s with 100 degrees possible for areas along the Oklahoma border. Otherwise, no other hazards are expected for the rest of the extended forecast period. Days 2-7 Hazards ---------------- * Sunday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 25, 5:06 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
606 PM CDT SAT AUG 25 2018
KSZ085-086-260000-
Seward KS-Stevens KS-
606 PM CDT SAT AUG 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEWARD AND EASTERN
STEVENS COUNTIES UNTIL 700 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Woods, moving northeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Woods, Hayne and Cave.
LAT...LON 3704 10120 3718 10133 3738 10111 3735 10088
3710 10079
TIME...MOT...LOC 2306Z 239DEG 20KT 3711 10121
FINCHSpecial weather statement, Aug 25, 6:59 PM MDT, 1 hour before
Special Weather Statement National Weather Service Dodge City KS 659 PM MDT SAT AUG 25 2018 KSZ061-260200- Hamilton KS- 659 PM MDT SAT AUG 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 800 PM MDT... At 658 PM MDT, Doppler radar was tracking a strong thunderstorm near Hartman, or 11 miles west of Coolidge, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Coolidge. LAT...LON 3826 10204 3826 10178 3794 10204 3794 10205 TIME...MOT...LOC 0058Z 206DEG 31KT 3810 10220 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:59 PM MDT | Special Weather Statement | DDC | Hamilton | 61 min |
| Aug 25, 7:04 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 56 min |
| Aug 25, 7:29 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.